MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK PERIPHERAL ORBITAL ATHERECTOMY SYSTEM (VIPERWIRE); PERIPHERAL ATHERECTOMY DEVICE (GUIDE WIRE)

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK PERIPHERAL ORBITAL ATHERECTOMY SYSTEM (VIPERWIRE); PERIPHERAL ATHERECTOMY DEVICE (GUIDE WIRE)
Model Number VPR-GW-14
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/29/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of the reported device is in progress.A supplemental report will be submitted when the device analysis is completed.The atherectomy device used in the case also fractured.This has been captured and submitted in mdr 3004742232-2020-00375.(b)(4).
 
Event or Problem Description
Proximal to distal treatment with a viperwire guide wire was performed in the peroneal artery.Imaging showed vessel spasm, but treatment was continued.Due to an issue with the atherectomy device, the viperwire was pulled back, and the tip of the wire fractured.The patient was sent to surgery for removal of the fragment.The patient made a full recovery following removal of the fragments.In the opinion of the physician, the crown selected was too big for the vessel, and oa should not have been used during spasm.
 
Additional Manufacturer Narrative
Device analysis conclusion: the guide wire was received at csi for analysis engaged in the orbital atherectomy device (oad).Visual examination revealed a spring tip protrusion from the driveshaft filars of the oad.The guide wire spring tip proximal solder bond and coil exhibited rotational surface damage.However, no fractures were observed.The guide wire and spring tip section were destructively removed from the driveshaft and handle assembly.After removal, it appeared fractured spring tip coils were present.This damage may have been incurred during the removal; however, that could not be confirmed.Scanning electron microscopy analysis of the spring tip confirmed axial surface damage on the proximal spring tip coils.Based on the event details reported to csi, it is hypothesized that the guidewire was pulled into the driveshaft during the user's attempts to remove the oad.This may have given the appearance that the spring tip had fractured completely, though analysis shows it did not.The exact root cause of the fractures could not be determined.At the conclusion of the device analysis investigation, the report that the wire fractured was confirmed, but the root cause of the fracture could not be confirmed through analysis.Furthermore, the report that the wire tip fractured completely was not confirmed; the fractures observed were not indicative of a complete tip fracture.The material inspection report for this guide wire lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.A complaint was reported related to an oad used in this procedure.That event has been captured in mdr 3004742232-2020-00375.Csi id: (b)(4).

Brand Name
DIAMONDBACK PERIPHERAL ORBITAL ATHERECTOMY SYSTEM (VIPERWIRE)
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE (GUIDE WIRE)
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old hwy 8 nw
st. paul MN 55112
MDR Report Key10881617
Report Number3004742232-2020-00376
Device Sequence Number14260024
Product Code MCW
UDI-Device Identifier10852528005077
UDI-Public(01)10852528005077(17)220331(10)323994
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K190634
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Model NumberVPR-GW-14
Device Catalogue Number72023-01
Device Lot Number323994
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2020
Supplement Date Received by Manufacturer11/30/2020
Initial Report FDA Received Date11/22/2020
Supplement Report FDA Received Date12/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;